As drugs like Wegovy and Ozempic become increasingly popular for weight loss, the pounds aren’t the only thing people report losing: Social media groups for people who take the drugs include publications about losing hairalso.
“What really surprises people is that there are no symptoms on the scalp. It doesn’t hurt, it doesn’t sting, but you can run your hands through your hair and you have a handful of hair. It can be really unnerving to see that,” said Dr. Susan Massick, a dermatologist at The Ohio State University, who has seen patients who have lost hair after weight-loss surgery.
Semaglutide, better known by the brand names Ozempic and Wegovy, and tirzepatide, sold under the brand name Mounjaro, were originally intended for people with type 2 diabetes. But the drugs are also frequently prescribed for weight loss. (Wegovy is approved for weight loss by the Food and Drug Administration, while Ozempic and Mounjaro are off-label.)
Although hair loss is a shocking side effect, Dr. Vijaya Surampudi, deputy director of the UCLA Weight Management Program in Los Angeles, said it’s relatively uncommon among people taking the drugs.
Hair loss is not listed as a side effect of Ozempicbut in clinical trials for Wegovy, 3% of people reported hair loss, compared to 1% of people who received a placebo. (Although Ozempic and Wegovy are the same medication, Wegovy is given at a higher dose.) clinical trial For the effects of tirzepatide on weight loss, nearly 6% of people taking the highest dose reported alopecia, a generic word for any type of hair loss, compared with 1% of those taking a higher dose. placebo.
Tirzepatide’s drug maker, Eli Lilly, said in a statement that the hair loss seen in the clinical trial was generally short-lived. «Hair loss is a side effect that has been associated with significant weight loss in many previous clinical trials for the treatment of obesity,» the statement said.
Novo Nordisk, maker of Ozempic and Wegovy, did not respond to a request for comment.
The drugs work by targeting receptors in the body that are involved in producing insulin and regulating digestion. None are related to hair growth.
“It is unlikely that the hair loss is drug-related,” said Surampudi, who has counseled patients who experienced hair loss while taking the drugs, “but it is more likely that it is related to weight loss as a result of these drugs.»
Hair loss is common with major weight loss
Hair loss during a time of stress, whether it’s a pregnancy, divorce, or drastic weight loss, is extremely common. The condition even has its own name: telogen effluvium.
Because semaglutide and tirzepatide suppress appetite, people usually eat significantly less than their bodies are used to while taking the drugs.
“You are shocking the system,” Surampudi said.
While taking the drug, people can lose 5% to 20% of their body weight in six to 12 months before weight loss plateaus. “That’s a big change for anybody,” Massick said.
Under normal conditions, people constantly lose and grow hair. But the shock causes the body to reserve resources for essential functions. Hair growth switches to what is known as the resting phase: the hair continues to fall out but, at the same time, it stops growing.
Latest news on weight loss drugs
The phenomenon is temporary and does not affect everyone.
«There’s usually a three-month delay after the weight loss stops, when you hit that plateau, the shedding will slowly start to dissipate and the hair will start to grow back,» Massick said.
Dr. Andrew Kraftson, director of Michigan Medicine’s weight navigation program, likens the phenomenon to a tree in autumn. The trees lose their leaves but no buds replace them until spring.
Hair loss is a common side effect of significant weight loss over a short period of time, and people undergoing weight loss or bariatric surgery are often warned ahead of time that this could be a side effect. .
“It is extremely common for people to lose a lot of hair after bariatric surgery. It’s one of the biggest complaints I hear and people are worried about going bald,» Kraftson said.
Experts said that won’t happen with weight loss alone.
«With telogen effluvium, you won’t lose all your hair, you won’t go bald and it will grow back, so it’s not a permanent situation,» Massick said, adding that once the weight stabilizes, the body will start to lose weight again. allocate resources to non-essential functions like hair growth.
Can hair loss be prevented by losing weight?
Although there are some cases where genetic hair loss or hair loss due to another condition overlaps coincidentally with telogen effluvium, in which case hair does not regrow on its own, this is not usually the case, he said. Surampudi.
More commonly, because people eat less while on weight loss medication, they may not be getting enough of vital nutrients, which can also contribute to hair loss.
Dr. Priya Jaisinghani, an endocrinologist at NYU Langone in New York City, said that a poor diet, calorie restriction or protein restriction can all contribute to the hair loss seen with significant weight loss.
“I advise my patients early on to avoid hair loss with weight loss,” he said. “But I have a lot of patients from outside providers who come in with these symptoms and we talk about protein intake and rate of weight loss.”
Massick agreed that it’s important to discuss diet with your doctor. Making sure you include enough protein, iron, B vitamins, especially biotin, and zinc could help prevent hair loss if malnutrition is a factor, she added.
Iron is important, particularly during menstruation, Surampudi said, and everyone can benefit from taking a vitamin D supplement while taking weight-loss medications.
They all offered guarantees for people experiencing hair loss along with weight loss.
If you get enough nutrients, «your hair will bounce back and there won’t be any permanent damage,» Kraftson said.